Alert archive / Alabama / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Huntsville, AL

April 7, 2014DeKalb County, Jackson County, Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at Apr 7, 2014, 4:28 AM CDT for DeKalb County, Jackson County, Marshall County, Alabama. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2014, 4:28 AM CDT (09:28 UTC)
Expired
Apr 7, 2014, 10:28 AM CDT
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, AL, Jackson County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 6:50 AM CDTFLASH FLOOD3 Ne Douglas, ALCARNES ROAD NEAR BETHANY ROAD WAS CLOSED.
Apr 7, 6:50 AM CDTFLASH FLOOD5 S Albertville, ALSUMMERVILLE ROAD NEAR HIGHWAY 168 WAS CLOSED.
Apr 7, 6:50 AM CDTFLASH FLOOD5 Sw Albertville, ALWHITE OAK ROAD NEAR NEADMORE ROAD WAS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
634 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WGUS54 KHUN 070928
FFWHUN
ALC049-071-095-071330-
/O.NEW.KHUN.FF.W.0003.140407T0928Z-140407T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 AM CDT MON APR 7 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 830 AM CDT

* AT 423 AM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS NORTHEAST ALABAMA...UP TO TWO INCHES 
  OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...SCOTTSBORO...FORT PAYNE...BOAZ...GUNTERSVILLE... 
  ARAB...RAINSVILLE...HENAGAR...COLLINSVILLE AND CROSSVILLE. SMALL 
  STREAMS AND CREEKS...INCLUDING BIG WILLS CREEK IN FORT PAYNE...ARE 
  EXPERIENCING RAPID RISES AND COULD CAUSE FLOODING.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE ACROSS 
NORTHEAST ALABAMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3424 8584 3420 8585 3420 8611
      3419 8611 3418 8619 3410 8630 3430 8648
      3431 8658 3436 8658 3499 8561 3453 8551

$$

CCC
2 follow-up statements
642 
WGUS54 KHUN 071242
FFWHUN
ALC049-071-095-071630-
/O.EXT.KHUN.FF.W.0003.000000T0000Z-140407T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
742 AM CDT MON APR 7 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  DEKALB COUNTY IN NORTHEAST ALABAMA...
  CENTRAL JACKSON COUNTY IN NORTHEAST ALABAMA...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 1130 AM CDT

* AT 742 AM CDT...GAUGE REPORTS INDICATED HEAVY RAIN TOTALING 
  BETWEEN 2 AND 4 INCHES ACROSS NORTHEASTERN ALABAMA. SOME FLOODING 
  IS ALREADY OCCURING IN FORT PAYNE...ALONG BIG WILLS CREEK. AT 645 
  AM THE STAGE AT BIG WILLS CREEK WAS AT 11.8 FEET AND RISING. 
  ADDITIONAL FLOODING IS EXPECTED AS RUNOFF CONTINUES. SEVERAL ROADS 
  HAVE BEEN REPORTED IMPASSABLE IN MARSHALL COUNTY BY EMERGENCY 
  MANAGEMENT OFFICIALS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...SCOTTSBORO...FORT PAYNE...BOAZ...GUNTERSVILLE...
  ARAB...RAINSVILLE...HENAGAR...COLLINSVILLE AND CROSSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3424 8584 3420 8585 3420 8611
      3419 8611 3418 8619 3410 8630 3430 8648
      3431 8658 3436 8658 3499 8561 3453 8551

$$

KTW
323 
WGUS74 KHUN 071528
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1028 AM CDT MON APR 7 2014

ALC049-071-095-071536-
/O.CAN.KHUN.FF.W.0003.000000T0000Z-140407T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB AL-JACKSON AL-MARSHALL AL-
1028 AM CDT MON APR 7 2014

...THE FLASH FLOOD WARNING FOR DEKALB...CENTRAL JACKSON AND MARSHALL
COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED...BUT SMALL STREAM FLOODING CONTINUES ALONG 
BIG WILLS CREEK.  A FEW ROADS REMAIN CLOSED DUE TO HIGH WATER IN 
MARSHALL COUNTY. AN AERIAL FLOOD WARNING HAS JUST BEEN ISSUED FOR 
MARSHALL AND DEKALB COUNTIES UNTIL 1 PM. THERE HAVE BEEN NO REPORTS 
OF FLOODING IN JACKSON COUNTY. 

LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
      3426 8577 3424 8584 3420 8585 3420 8611
      3419 8611 3418 8619 3410 8630 3430 8648
      3431 8658 3436 8658 3499 8561 3453 8551

$$

KTW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 12:39 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 7, 12:39 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1239 AM CDT MON APR 7 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 930 PM CDT SUN APR 6 2014/
RAIN THAT HAS BEEN IN THE FORECAST THE PAST FEW DAYS HAS FINALLY
REACHED THE AREA...COVERING THE ENTIRE FORECAST AREA... INCLUDING
MUCH OF THE DEEP SOUTH. A WARM FRONT WAS NOTED FROM NEAR JACKSON
MS...TO THE WESTERN FLORIDA PANHANDLE. DEWPOINTS IN THE MID/UPPER
60S TO LOWER 70S WERE SOUTH OF THIS BOUNDARY. GRADUALLY DRIER
CONDITIONS WERE REALIZED FURTHER NORTHWARD... WITH NEAR/LOWER 50S
VALUES LOCALLY. DESPITE THE HIGHER MOISTURE VALUES TO THE SOUTH...
EMBEDDED T-STORMS WERE IN PROGRESS WITH SOME OF THE HEAVIER RAIN...
ESPECIALLY FROM NORTHERN CULLMAN COUNTY SW TO TUSCALOOSA...TO THE
JACKSON MS REGION. THESE WERE WITHIN AN AREA OF ELEVATED
INSTABILITY MOVING NORTHWARD TOWARD THE FORECAST AREA.

SO FAR...THE HEAVIEST RAINFALL RATES HAVE BEEN AROUND 1/3 OF AN
INCH PER HOUR ACROSS NW ALABAMA...WITH LESSER AMOUNTS ELSEWHERE.
THE ONGOING FORECAST LOOKS GOOD...WITH RAINFALL TOTALS RISING
INTO THE 1-3 INCH RANGE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
EVEN THOUGH ANTECEDENT CONDITIONS ARE DRIER THAN NORMAL...THIS
AMOUNT OF RAIN...ESPECIALLY IN THE SHORT-TERM COULD RUNOFF AND
PRODUCE FLASH FLOODING. THUS...THE FLASH FLOOD WATCH WILL
CONTINUE.

RSB

&&

.AVIATION...
FOR 06Z TAFS...
A COMPLEX FORECAST CONTINUES THROUGH THE OVERNIGHT...AS AN AREA OF
LOW PRESSURE APPROACHES FROM THE MISSISSIPPI DELTA. THIS SYSTEM WILL
KEEP WIDESPREAD RAIN...ALONG WITH EMBEDDED T-STORMS CONTINUING
THROUGH THE LATE NIGHT. THUS...CIG/VIS VALUES REDUCED TO IFR/MVFR
SHOULD CONTINUE FOR MUCH OF THE LATE NIGHT AND DURING MON. WINDS ARE
FORECAST TO INCREASE DURING THE OVERNIGHT...WITH LOW-LEVEL WIND SHEAR
LIKELY FROM BEFORE DAYBREAK THROUGH 1300-1400Z. ALTHOUGH THE MAJORITY
OF THE RAIN SHOULD END BY THE LATE MORNING...POST SYSTEM MVFR CIGS
SHOULD CONTINUE INTO EARLY MON EVENING.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 6, 8:31 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 PM CDT SUN APR 6 2014

ALZ001>010-016-TNZ076-096-097-071030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
831 PM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS ARE EXPECTED THROUGH
EARLY MONDAY MORNING. SOME OF THE STORMS COULD BECOME STRONG TO
MARGINALLY SEVERE LATE TONIGHT INTO EARLY MONDAY MORNING...MAINLY
SOUTHEAST OF A SCOTTSBORO TO HARTSELLE LINE. THESE STORMS COULD BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND A BRIEF
TORNADO.

A GREATER RISK EXISTS FOR HEAVY RAINFALL...THAT MAY LEAD TO
EXCESSIVE RUNOFF AND FLASH FLOODING. A FLASH FLOOD WATCH REMAINS
IN EFFECT TONIGHT INTO MONDAY AFTERNOON. THROUGH 7 AM MONDAY
MORNING...RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE LIKELY...WITH
SOME LOCATIONS RECEIVING HIGHER AMOUNTS...MAINLY SOUTHEAST OF A
SCOTTSBORO TO HARTSELLE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE THREAT OF HEAVY RAINFALL AND THUNDERSTORMS WILL CONTINUE
MONDAY MORNING...MAINLY ACROSS FAR NORTHEAST ALABAMA. ADDITIONAL
RAINFALL OF 1 TO 2 INCHES MAY BE POSSIBLE...AND THE THREAT OF
FLASH FLOODING WILL PERSIST AS A RESULT. THE THREAT OF
THUNDERSTORMS WILL END LATE MONDAY MORNING AND EARLY IN THE
AFTERNOON...AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE TONIGHT AND EARLY MONDAY MORNING.

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:24 AM CDTAreal Flood WarningHUNDeKalb, Marshall3 hr

Nearby

Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.